We are collecting case studies from people who have become well through taking thyroid medication, and from people who are still suffering symptoms of thyroid disease despite taking thyroid medication.
If you would like us to use your story as a case study, you can submit it to us online here
When I was at university I started suffering with severe depression. I also started gaining weight after always being skinny and struggling to gain weight. On top of that I developed epilepsy, which they believed was possibly due to damage sustained as a child, possibly as a result of a having severe case of measles.
At the same time I was fainting a lot and it was noted that I had an arrhythmia and bradycardia but they couldn't work out what was causing it, even after a week on the coronary care unit! After some months I started exhibiting psychotic symptoms and a couple of years later, I was sectioned.
Years later, after a forward-thinking psychiatrist prescribed me T3 as a last-ditch attempt to successfully treat me, I made a miraculous recovery. I no longer needed any psychiatric meds, I lost all the weight I gained, I was able to successfully manage a full-time job as a network engineer (whilst studying for professional qualifications) and run 10k races. Even the arrhythmia and bradycardia no longer seemed to be an issue and I stopped fainting.
After several months of feeling human again, it was decided I no longer needed the T3 and it was stopped. All my psychiatric symptoms returned and I was hospitalised again and prescribed ECT (Electro-convulsive therapy). I was tested for thyroid regularly due to my psychiatric meds (lithium among them) but was told my thyroid was fine. It was actually borderline, in my opinion! I remember asking about the actual numbers and my T4 being right at the bottom.
A couple of years later, I was diagnosed hypothyroid and prescribed T3 again. I had just changed to a different GP and he was excellent. I was able to work again and felt great. Later, it was decided that all patients must be prescribed levothyroxine, not T3, and I went downhill again.
I had severe psychiatric symptoms requiring a lot of medication. I had no energy, gained weight, lost interest in life and started having problems with the arrhythmia, bradycardia and fainting again. I have since had three referrals to cardiology, to be told that I have bradycardia and arrhythmia (which we already knew) and that my heart was missing beats. The consultant cardiologist, however, could not find a cause for this. I now believe my thyroid to be the problem.
I gradually regained some of my health with medication, but the biggest improvements have been since sorting out my adrenals (still not totally there with that) and switching to Nature-throid. I still have a little way to go but I am doing so much better. I am now off psychiatric meds again and my bradycardia is less marked. I still have some arrhythmia but nowhere near as bad as when I was on levothyroxine. I now enjoy life.
Even though I was told last year that I would never be able to stop taking anti-depressants, I haven't taken them for 3 months now, following the switch to Nature-throid. I am interested to see what my psychiatrist thinks about that! He is very supportive and believes there is some physical illness that is at least contributing to my psychiatric symptoms as I don't display the personality disorders that usually accompany such diagnoses. Unfortunately, he doesn't know much about thyroid disorders, although he did listen when I explained my theories on this.
I haven't had my mental illness diagnosis removed from my records yet as I am having difficulty convincing the doctors that it is my thyroid that is the problem (my mental health issues started before an official diagnosis of hypothyroidism). It isn't causing me any problems though. Even occupational health at work are quite happy with me and can see that it isn't an issue.
My psychiatrist currently doesn't feel I have the exact mental health diagnosis I was originally given and may eventually agree to have it removed, but the GP will take a little convincing, I feel!